Jump to content
CrazyBoards.org

mood fluctuations within hypomanic episode?


Recommended Posts

I’m new to CB but have been lurking for the past couple of weeks. I was hoping to compare experiences of hypomania, since I’m apparently not very good at recognizing my own symptoms and can’t whether or not I’m still hypomanic.

 

Background: I have a long and complicated mental health history, including a BP-NOS diagnosis from my late teens (I’m now in my late 20s) that I had until recently believed to be false. What’s relevant at the moment is that I’ve starting seeing a psychiatrist and CBT therapist for OCD, and in the course of taking SSRI’s for the OCD became hypomanic. Before starting this course of treatment I rejected the bipolar label, but having my hypomania pointed out forced me to realize that I experience this kind of mood with relative frequency, and have in the past simply considered this my ideal state of mind.

 

My question is how much your mood and sleep tend to vary during a hypomanic state. After a week of hypomania, which ramped up to extreme, near delusional OCD/anxiety last week, my mood flattened out over the weekend. Now I’m back to sleeping less (trouble falling asleep without benzos, and even with them waking up around 4:30am), my mind feels sharp as a tack, and I’m talking/laughing more than usual (I think?). I’ve just finished tapering off the SSRI and am starting Lamictal, so I just assumed the sleep issue was a side effect. Now I’m not so sure (my psychiatrist thinks I’m still hypomanic, but my therapist was surprised when I told her this). I don’t really know what to think anymore. Is it common for mood to fluctuate within an episode?

Link to comment
Share on other sites

I'm biased, but I would believe your pdoc over your tdoc in this situation. Tdocs are an important part of your care, but they have expertise in a different area than actually diagnosing moods. When your mood change is subtle, especially when you are hypo, and seem really together, it is going to be more difficult for a tdoc to catch than a pdoc.

 

Just so you know, the Lamictal titration up can be difficult. You may have mood swings, aches and pains, vivid dreams and nightmares, itchiness (which is different from THE RASH. I'm sure you've been warned about THE RASH). There can be other side effects, if you aren't sure, just ask in the mood stabilizers section.

 

In spite of that, I've been on Lamictal for either 7 or 8 years, and I consider it very useful. I have the side effect of patchy rashes on my forearms and shins, but they are tiny, and that is my only side effect. However, if you get any rash at all while you are titrating up, call your pdoc. Mine didn't occur until I had been on a therapeutic dose for several months, and the same for my husband (who has (had!) seizures).

Link to comment
Share on other sites

Maybe right now it is caused by the changing Meds. Tapering off of things and titration are always issues for me. I'm currently tapering off of Celexa and titrating on Lamictal over this past week and I've been all over the place.

This isn't my medical opinion of course, just from my personal experience.

Link to comment
Share on other sites

Thank you for the responses!

 

crtIclms: I also think my pdoc is right, and I'm finding it really frustrating that they aren't on the same page right now. My tdoc keeps talking about behavioral solutions for sleeping more, but how am I supposed to sleep more if my body physically will not let me sleep or keeps waking me up? Plus, whenever I do take enough benzos to sleep (as with last night) I wake up feeling even more hyper than when at least my body was starting to get run down. The whole world feels magical right now and I'm about to jump out of my skin. Also, yes to the ichiness!!! This lamictal stuff better be worth it. 

 

*justalittleunstable*: I sure hope you are right, because I'm going on week three of this right now and I feel myself growing increasingly more labile (one moment angry, one moment euphoric) and impulsive. So far this mood hasn't had a huge effect on my work life, but I'm not sure how much longer that's going to last.

 

Anyway, I'm taking a day off to go on a cleaning rampage. Hopefully this will actually tire me out, or at least restore some sense of order to my life. I'm usually a tidy person and my apartment is a total mess right now thanks to my disorganization over the past few weeks.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...